Alert archive / California / Wind Advisories in 2020
Wind Advisory 14, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Apr 17, 2020, 1:40 PM PDT for Imperial County, California. It took effect at Apr 17, 2020, 5:00 PM PDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2020, 1:40 PM PDT (20:40 UTC)
- In effect from
- Apr 17, 2020, 5:00 PM PDT
- Expired
- Apr 18, 2020, 12:00 AM PDT
- In force
- 7 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
125 WWUS75 KPSR 172040 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 140 PM MST Fri Apr 17 2020 CAZ562-180700- /O.NEW.KPSR.WI.Y.0014.200418T0000Z-200418T0700Z/ Imperial County Southwest- 140 PM PDT Fri Apr 17 2020 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT PDT TONIGHT... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 5 PM this afternoon to midnight PDT tonight. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. The main roadway affected is I-8 near the San Diego County line. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 17, 11:12 AM PDT, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 17, 11:12 AM PDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1112 AM MST Fri Apr 17 2020 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... A couple of weak weather systems will move through the region over the next several days bringing breezy to locally windy conditions at times. However, rain chances are expected to remain north of the forecast area. Temperatures will fluctuate as well but without any sharp cooling trends. During the latter half of next week, high pressure builds over the region. This will lead to highs in the 90s on the lower deserts. && .DISCUSSION... At 2 am this morning, a weak closed low could be seen spinning just off the southern California coast; southwest flow aloft ahead of the low was spreading a bit of mainly high cloudiness into the deserts. As the low starts to move inland later today, weak warm air advection ahead of it will allow high temperatures in the central deserts to rise into the mid or even upper 80s, with slightly cooler conditions expected in far southeast California. Model guidance, including operational runs of the GFS/ECMWF and various ensemble suites, continue to suggest that this low will quickly weaken and lift northeast across Arizona tonight into Saturday; as is typical for mid April the low will bring little if any precipitation to the deserts and will primarily usher in slightly cooler temperatures and breezy to locally windy conditions. By Saturday we can expect highs to fall to around 80 over the warmer lower deserts. The strongest winds will primarily effect Imperial County this afternoon and early evening with peak southwest to west gusts in excess of 30 mph. GEFS plumes output showed no members bringing any measurable rain to the Phoenix area with this system and the latest 5 day WPC QPF output showed virtually no accumulations in our area. IVT plumes forecasts also did not depict any moisture intrusions into the desert southwest with this upcoming low...or with any system moving into the area early next week. As the weakened low quickly moves east of the area later Saturday, a dry generally westerly flow aloft will set into the area bringing a warming trend allowing high temperatures to climb into the mid to upper 80s by Monday. There will also be increasing high cloud spreading through the flow Sunday into Monday. Early next week, another fast moving open wave trof will push inland and move across the desert southwest mainly in the Monday night through Tuesday night time frame. This will be a weak, rather moisture starved system, and any precipitation will likely be confined to higher terrain areas of northern Arizona. As we move through early April and into the latter part of the month, it is common that Pacific trofs bring little measurable precipitation to the southern deserts; these systems mainly provide some amount of cooling and increased breeziness which can lead to enhanced fire weather danger if the winds become strong enough. At this time we don't expect that winds will be overly strong with the Tuesday system so fire weather concerns should be modest at best. Also, cooling will not be significant with Tuesday trof as the lower deserts should stay in the mid 80s for the most part. For the latter portion of the extended period - the Wednesday into Thursday time frame - we can expect high pressure aloft to build into the desert southwest with the southern Arizona deserts to see 500mb heights rise into the 582-584dm range. Dry northwest flow aloft, sunny skies and high heights should allow the warmer deserts to see the warmest readings so far this year. The Phoenix area will likely climb into the low 90s Wednesday and the mid 90s by Thursday. These warm readings will be well above seasonal normals; the normal high for next Thursday is just 87 degrees as compared to the forecast high of 95 for Phoenix. && .AVIATION...Updated at 1811Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Increasingly breezy winds heading into the afternoon will be the primary aviation impact today. Gusts should approach 20-25 kts this afternoon through early evening. Breezy southerly cross winds are likely for a few hours between 18-22Z, for KPHX and DVT, as winds veer toward the southwest. Surface winds should gradually subside after sunset this evening. However, a glancing system will lead to a brief increase in southwesterly low level winds, between 1-3 kft, between ~4-8Z. This may lead to minor LLWS concerns. Isolated convection will likely pass well off to the northwest with the system as well, but should not be any concern to the Phoenix area. A mix of mid and high clouds are expected through the TAF period, with VFR prevailing. Southeast California/Southwest Arizona including KIPL and KBLH: Breezy to windy conditions are expected at both terminals today. Winds at KIPL will favor the west through the next 24 hours with gusts upwards of 25-30 kts expected this afternoon. At KBLH, winds will favor a south to southwesterly component through the TAF period with gusts upwards of 25 kts this afternoon. Gusts at both terminals should subside by midnight, but sustained winds may remain elevated around 7-12 kts through the night. Otherwise, high clouds aoa 20 kft will increase throughout today before scattering out by this evening. && .FIRE WEATHER... Sunday through Thursday: Winds will be light on Sunday before another relatively weak weather system moves through the region in the Monday-Tuesday timeframe. The system is expected to be dry with only a modest increase in Min RH values (increasing from mid teens to near 20% by Tuesday on the lower deserts). Winds will strengthen as well. At this time, critical fire weather thresholds are not expected to be met. On Wednesday and Thursday, a warming trend can be expected along with lighter winds and a lowering of minimum RH below 15 percent across the deserts. In fact, highs on the lower deserts are anticipated to be well into the 90s by Thursday. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...CB AVIATION...Benedict/Smith FIRE WEATHER...AJ/CB
Nearby
Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.